Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 17, 2021, 1:53 PM CDT for 4 counties in Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 1:53 PM CDT (18:53 UTC)
- Expired
- May 17, 2021, 2:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
Counties Bastrop County, TX, Hays County, TX, Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 30 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WWUS84 KEWX 171853
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Mon May 17 2021
TXZ173-191>194-208-171945-
Caldwell TX-Bastrop TX-Williamson TX-Hays TX-Lee TX-Travis TX-
153 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON...NORTHWESTERN
CALDWELL...CENTRAL HAYS...TRAVIS...CENTRAL BASTROP AND NORTHWESTERN
LEE COUNTIES UNTIL 245 PM CDT...
At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Buda. Movement was
east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Austin, Round Rock, Georgetown, San Marcos, Pflugerville, Kyle,
Taylor, Buda, Lockhart, Elgin, Bastrop, Dripping Springs, Wimberley,
Granger, Lexington, Tanglewood Forest, Austin Bergstrom Int Airport,
Windemere, Hutto and Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3074 9727 3046 9715 3056 9697 3054 9692
3051 9690 3050 9690 2982 9758 3004 9816
3081 9747
TIME...MOT...LOC 1853Z 271DEG 32KT 3066 9734 3007 9791
$$
MOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 12:51 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 17, 12:51 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1251 PM CDT Mon May 17 2021 .AVIATION... The aviation forecast is getting increasingly challenging. All airports currently have MVFR ceilings. There is an area of thunderstorms to the northwest of AUS moving toward the east. This is the first problem in the forecast. These storms could move into AUS over the next few hours dropping visibility to MVFR. Otherwise, all terminals will improve to VFR this afternoon. There is a slight chance for more convection this afternoon and evening and any storms could lower ceilings and visibility to MVFR. There are better chances for convection later this evening and overnight. Rain showers and MVFR ceilings are likely at all airports starting early Tuesday morning and continuing through the end of the period. && .PREV DISCUSSION... /ISSUED 407 AM CDT Mon May 17 2021/ SHORT TERM (Today through Tuesday)... An active 24-36 hours are ahead of us, with several rounds of strong to severe thunderstorms, along with the threat for heavy rain that could lead to flash flooding. The well-advertised upper level low is currently located over northwestern Arizona, as analyzed by GOES 16 water vapor imagery early this morning. Ongoing convection continues to our north over north Texas and even into portions of central Texas. Locally, some patchy drizzle is possible, along with the occasional light rain shower through sunrise Monday. Some rumbles of thunder may mix in through early morning as well, generally along and east of the I-35 corridor. By early afternoon, we should start to see low clouds break, allowing sunshine to filter through by mid afternoon. With more cloud cover expected east, temperatures will be warmer the further west you go, as daytime heating will be maximized over the Rio Grande Plains. Temperatures should manage to get well into the 90s out near Del Rio and Eagle Pass, resulting in rapid destabilization of the atmosphere. This will set the stage for what looks to be a rather active evening for our western zones. The latest SPC severe outlook places areas west of a Rocksprings to Del Rio line in an Enhanced risk, with area west of a Burnet to Kerrville to Eagle Pass line in the Slight risk. The remainder of the region is within a Marginal risk. The primary concerns right now are large hail (with some very large hail greater than 2 inches possible), along with damaging winds. Additionally, there appears to be a brief threat for an isolated tornado or two over the Rio Grande Plains this evening. With good veering in the low levels, 0-3km SRH values of 150-250 m2/s2, as well as very high SBCAPE of over 4000 J/kg, an storm that can become surface-based coming off the Serranias del Burro Mtns could develop some rotation. Very strong updrafts are also expected, with steep LL lapse rates of 7-8 C/km, very steep Mid Level lapse rates of 8.5-9 C/km, and 0-6 km Bulk Shear on the order of 40-50 kts, storms will have no trouble supporting very large hail stones. Convection should initially be supercellular in nature, but once it moves east of Rio Grande, it should grow upscale into one or two clusters and push eastward. A flash flooding threat could also materialize, as locally heavy rain is expected. Where storms eventually develop will have big implications on who sees the heaviest rainfall. Have considered issuing a flash flood watch, but with confidence still fairly low for today in it's occurrence, and better ingredients for flooding moving in Tuesday and beyond, will opt to let later forecasts determine timing and length of a watch for portions of the CWA. On Tuesday, morning storms look like a good bet, especially if storms can organize out west and push eastward through the morning hours. Heavy rain and flash flooding will be possible, with upwards of 1-2" possible through midday in the heaviest downpours. The really heavy stuff looks to arrive later in the day, but significant differences in the placement and timing have been noted over the last several runs of higher resolution models. The latest NAM-3km depicts a complex of storms forming into an MCS and propagating southward out of west and north Texas early Tuesday, and then teaming up with the complex of storms developing over our western CWA. Storms look to approach the I-35 corridor by sunrise and continue through midday before weakening. Additional storm development is expected by early to mid afternoon in the wake of morning convection, with very heavy rainfall possible, especially over the Hill Country and north of the Highway 21 corridor. The biggest question will ultimately be where the heaviest rain and storms setup. As of this writing the WPC has portions of our extreme northern CWA under a Moderate risk for flash flooding, with the Hill country and areas north of the I-10 corridor in a Slight risk zone. No matter how things unfold, the signals for heavy rain and flash flooding are hard to ignore, with PWATs some 150% of normal, along with many models spitting out a swath of 2-4" of rain by late Tuesday evening over the Hill Country and I-35 corridor. Finally, some strong to severe storms are also possible Tuesday afternoon and evening, generally north of a Fredericksburg to Kyle to La Grange line. With MLCAPE of 2500-3500 J/kg, 0-6 km Bulk shear of 25-35 kts, and ML lapse rates of 7-8 C/km, multicellular storms are expected to form into a line fairly quickly late in the afternoon and through the evening hours. Large hail and damaging winds will be the primary hazards. LONG TERM (Tuesday Night through Sunday)... As the upper level trough lifts out into the Plains it extends into Texas and northeastern Mexico. An upper level flow off the Pacific and lower level flow off the Gulf of Mexico increase moisture over South Central Texas further. PWs of 1.5 to 2 inches are expected from the eastern Hill Country, across the I-35 corridor to the Coastal Plains and are about 200% of seasonal normals. Strong upward forcing and elevated instability will result in scattered to numerous showers and thunderstorms on Wednesday. The main threat will be heavy rains that may become more widespread with an increasing possibility of flash flooding and perhaps river flooding due to saturated soils from earlier rains. WPC has areas generally along and east of US 281 in a moderate risk of excessive rainfall, with areas west to US 83 in a slight risk, and west of there in a marginal risk. There is also possibility of isolated strong to severe storms. The southern portion of the trough becomes centered over southern Texas on Thursday, then gets stretched and slowly weakens Friday through Sunday as an upper level ridge over the southeastern states shifts to the lower Mississippi Valley while an upper level low remains centered over the Great Basin. Moist upper level flow gets an enhancement by the western Caribbean while moist lower level from the Gulf of Mexico remains. Strong upward forcing of the unseasonably moist airmass will allow for more rounds of showers and thunderstorms especially along and east of US 83. The threat of heavy rains and flooding will continue through the weekend while the threat for strong to severe storms wanes. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 83 69 79 66 / 50 90 80 80 70 Austin Bergstrom Intl Airport 71 84 69 79 66 / 50 80 80 80 70 New Braunfels Muni Airport 73 85 70 81 66 / 40 80 70 80 60 Burnet Muni Airport 69 81 68 79 64 / 50 90 60 70 50 Del Rio Intl Airport 73 93 72 86 67 / 50 20 30 60 20 Georgetown Muni Airport 70 82 68 79 65 / 40 80 70 80 60 Hondo Muni Airport 70 86 70 80 65 / 50 60 50 80 40 San Marcos Muni Airport 71 84 68 80 65 / 30 80 70 80 70 La Grange - Fayette Regional 75 86 71 81 69 / 30 80 70 90 80 San Antonio Intl Airport 71 84 70 81 66 / 40 80 60 80 60 Stinson Muni Airport 73 86 71 81 67 / 40 70 60 90 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Platt Decision Support...Oaks
Hazardous weather outlook, May 17, 4:10 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 410 AM CDT Mon May 17 2021 TXZ171>173-183>194-202>209-217>225-228-180915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 410 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe thunderstorms are expected to form over the Rio Grande Plains this evening and move eastward. Large hail and damaging winds are the primary hazards. An isolated tornado cannot be ruled out west of a Rocksprings to Eagle Pass line this evening. Locally heavy rainfall that could lead to flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of showers and thunderstorms are possible this week. Thunderstorms could be strong to severe at times. Locally heavy rainfall and flooding are also of a concern, especially Tuesday and Wednesday, with a flash flooding threat increasing for areas along and east of the I-35 corridor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and/or flash flooding to the National Weather Service.
In the hours before
Special weather statement, May 17, 11:36 AM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1136 AM CDT Mon May 17 2021 TXZ172-171730- Burnet TX- 1136 AM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL 1230 PM CDT... At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Lampasas, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Burnet County. LAT...LON 3095 9786 3100 9840 3103 9840 3103 9791 TIME...MOT...LOC 1636Z 269DEG 19KT 3109 9832 MO
Special weather statement, May 17, 11:58 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1158 AM CDT Mon May 17 2021
TXZ171-172-171745-
Llano TX-Burnet TX-
1158 AM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WESTERN
BURNET COUNTIES UNTIL 1245 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffton, or 7 miles northwest of Buchanan Dam, moving east at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Lone Grove, Watson, Bluffton,
Lake Victor, Stolz, Sunnylane, Longhorn Cavern State Park and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3096 9800 3049 9824 3073 9867 3092 9852
3093 9842 3094 9842 3095 9845 3097 9845
3098 9844 3100 9845 3100 9839
TIME...MOT...LOC 1656Z 284DEG 24KT 3084 9850
PLATTLocal storm report, May 17, 1:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 4 ENE INKS LAKE STATE P 30.76N 98.30W
05/17/2021 E0.88 INCH BURNET TX PUBLIC
PUBLIC REPORT OF PENNY TO NICKEL SIZED HAIL.
&&
EMPSpecial weather statement, May 17, 1:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Mon May 17 2021
TXZ173-191>194-208-171945-
Caldwell TX-Bastrop TX-Williamson TX-Hays TX-Lee TX-Travis TX-
153 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON...NORTHWESTERN
CALDWELL...CENTRAL HAYS...TRAVIS...CENTRAL BASTROP AND NORTHWESTERN
LEE COUNTIES UNTIL 245 PM CDT...
At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Buda. Movement was
east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Austin, Round Rock, Georgetown, San Marcos, Pflugerville, Kyle,
Taylor, Buda, Lockhart, Elgin, Bastrop, Dripping Springs, Wimberley,
Granger, Lexington, Tanglewood Forest, Austin Bergstrom Int Airport,
Windemere, Hutto and Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3074 9727 3046 9715 3056 9697 3054 9692
3051 9690 3050 9690 2982 9758 3004 9816
3081 9747
TIME...MOT...LOC 1853Z 271DEG 32KT 3066 9734 3007 9791
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:21 AM CDT | River Flood Warning | EWX | Frio | 19 hr |
| May 17, 11:36 AM CDT | Special Weather Statement | EWX | Burnet | 54 min |
| May 17, 11:58 AM CDT | Special Weather Statement | EWX | Burnet | 47 min |
| May 17, 12:05 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 55 min |
| May 17, 1:00 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 60 min |
| May 17, 2:34 PM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 19 more | 55 hr |
| May 17, 2:37 PM CDT | Special Weather Statement | EWX | Comal | 38 min |
| May 17, 3:16 PM CDT | Special Weather Statement | EWX | Fayette, Gonzales | 44 min |
| May 17, 3:25 PM CDT | Areal Flood Advisory | EWX | Fayette | 3 hr |
| May 17, 3:51 PM CDT | Special Weather Statement | EWX | Comal | 39 min |
| May 17, 3:59 PM CDT | Special Weather Statement | EWX | Gonzales, Lavaca | 61 min |
| May 17, 4:15 PM CDT | Areal Flood Advisory | EWX | Gonzales, Lavaca | 2 hr |
| May 17, 5:05 PM CDT | Special Weather Statement | EWX | Lavaca | 40 min |
| May 17, 6:08 PM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| May 17, 6:11 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| May 17, 6:46 PM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
| May 17, 6:48 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 41 min |
| May 17, 6:50 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 25 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.